August 15, 2006
Acne med may trigger bowel disease
NEW YORK (Reuters Health) - While suspected for some time,
a study now confirms that people taking the acne drug
isotretinoin appear to run an increased risk of developing
inflammatory bowel disease, US researchers report.
Inflammatory bowel disease, or IBD, includes Crohn's
disease and a similar condition called ulcerative colitis.
Isotretinoin, more familiarly known by the brand name Accutane,
was first approved for acne in the US in 1982, and numerous
cases have surfaced linking the drug to IBD. Until now, a
systematic review of the association had not been conducted.
Center in Lebanon, New Hampshire, and colleagues reviewed all
reports of isotretinoin-associated IBD that were filed with the
US Food and Drug Administration via the MedWatch system, which
began in 1996.
The authors explain in the American Journal of
Gastroenterology that they used a standard adverse drug
reaction probability scale to grade the likelihood that a
particular IBD case was, in fact, caused by isotretinoin use.
Between 1997 and 2002, a total of 85 isotretinoin-related
cases of IBD were reported. In just four cases, isotretinoin
was graded as a "highly probable" cause of the IBD, while in 58
cases it was deemed a "probable" cause, and in 23 cases it was
seen as a "possible" cause. The link between isotretinoin use
and IBD was never graded as "doubtful."
"Physicians and patients should be made aware of this
possible association and it should be included in the already
extensive consent process required before isotretinoin is
prescribed," the investigators write.
The consent process covers the high risk of birth defects
if a woman becomes pregnant while taking isotretinoin.
Should someone with severe acne take isotretinoin? "We do
not think that this should prohibit the use of isotretinoin,"
Siegel and colleagues advise. However, "careful consideration
should be made" for people with a prior personal history or
family history of inflammatory bowel disease, or who have
symptoms suggesting the possibility of IBD.